Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 4, 2016Rice County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 4, 2016, 11:44 PM CDT for Rice County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 11:44 PM CDT (04:44 UTC)
Expired
Aug 5, 2016, 12:30 AM CDT
In force
46 min
Issued by
NWS Wichita, KS

County Rice County, KS

The radar

The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS83 KICT 050444
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT THU AUG 4 2016
 
KSZ048-050-051-067-068-050530-
ELLSWORTH KS-HARVEY KS-MCPHERSON KS-RENO KS-RICE KS-
1144 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RENO...NORTHWESTERN
HARVEY...RICE...SOUTHWESTERN MCPHERSON AND SOUTHERN ELLSWORTH
COUNTIES UNTIL 1230 AM CDT...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF BUSHTON TO NEAR NICKERSON. MOVEMENT WAS EAST AT 25 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 55 MPH...AND LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...LYONS...SOUTH HUTCHINSON...STERLING...INMAN...BUHLER...
NICKERSON...LITTLE RIVER...CHASE...BUSHTON...GENESEO...ALDEN...
LORRAINE...WINDOM...RAYMOND...WILLOWBROOK...FREDERICK...SILICA...
KANOPOLIS LAKE AND HUTCHINSON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3853 9848 3866 9801 3808 9754 3802 9806
      3811 9847
TIME...MOT...LOC 0442Z 253DEG 21KT 3843 9839 3811 9803 

$$

RITZMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:48 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 6:48 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
648 PM CDT THU AUG 4 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 245 PM CDT Thu Aug 4 2016

Main concern is convective trends and heavy rainfall potential early
tonight across central Kansas and frontal position/movement over the
weekend with affects on temperatures and additional precip chances.
A modestly strong cold front for early August stretched from
southeast Nebraska into northwest Kansas at early afternoon.
Scattered convection is expected along this boundary as it moves
into north central Kansas this evening. Moderate to strong
buoyancy and relatively weak deep layer shear will support mainly
pulse type strong to marginally severe storms in the early stages
with main risk being down-burst winds. Higher PWAT values later in
the evening combined with the relatively slow movement or
propagation of storms may lead to localized heavy rainfall over
parts of central Kansas into early tonight. The main challenge
into the weekend will be the southward extent and trends in the
effective surface frontal boundary. The general consensus pushes
the front to along the Oklahoma border during Friday where it is
expected to meander and perhaps migrate north across southern
Kansas Saturday into Sunday. Meanwhile, perturbations in the mean
monsoonal flow aloft will ride east-northeastward along and over
the low level frontal boundary during the weekend providing
episodal convective events across the central Plains. The focus
for more numerous showers and storms is expected to reside across
northwest or far northern Kansas with areas generally along the
I-70 corridor in central Kansas standing the best chances for
higher QPF values the next few days. So will continue to show
relatively higher PoPs and QPF along the I-70 corridor and a
marked decrease closer to the Oklahoma border. The biggest
temperature change and cooler weather will also be felt across
central Kansas and the I-70 corridor the next few days with
locations near the Oklahoma border mainly not as hot.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 245 PM CDT Thu Aug 4 2016

The upper ridge will tend to build a bit further north across
the area through early next week with temperatures averaging
well above climo again with potential for triple digit heat.
While some higher level monsoonal moisture may help fuel a
few storms will keep chances relatively low or just below
mention with the lack of focusing mechanism.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 643 PM CDT Thu Aug 4 2016

Main focus is convective timing tonight. Storms continue to develop
on slow moving front from KOMA-KHLC. Push on front has been
minimal so far. Current thinking is with continued convection,
cold pool will eventually push boundary south during the night.
At this point, the high resolution ARW model seems to best match
current trends and has been cautiously followed in the near term,
with a nudge to a faster evolution later in the forecast.
Anticipating the bulk of storms to occur between 0300 UTC-0900 UTC
at most locations, with some hint that there could be upticks both
around 0300 UTC and then another sometime around or after 0900
UTC. Not as confident about the later uptick, since that will be
highly dependent on how things transpire with the first round. Did
add a token VCTS at KCNU with outflow boundary likely close to
KCNU late tomorrow afternoon. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  93  72  93 /  30  30  20  20
Hutchinson      72  90  69  91 /  40  40  30  30
Newton          72  90  69  90 /  40  40  30  30
ElDorado        73  93  70  91 /  30  30  20  20
Winfield-KWLD   75  96  74  95 /  20  20  20  20
Russell         67  83  64  83 /  70  50  60  40
Great Bend      68  85  66  87 /  60  40  40  40
Salina          70  86  67  86 /  70  50  40  40
McPherson       71  88  68  89 /  50  40  30  30
Coffeyville     76  96  74  94 /  10  10  20  20
Chanute         75  93  71  90 /  20  30  20  20
Iola            75  92  70  89 /  30  30  20  20
Parsons-KPPF    75  95  73  93 /  20  20  20  20

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for KSZ070>072-093>096-
098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, Aug 4, 8:10 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT THU AUG 4 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
810 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE ALONG A COLD FRONT AS IT
MOVES INTO CENTRAL KANSAS TONIGHT. THE MAIN THREAT WILL BE LOCALLY
HEAVY RAIN AND RESULTANT FLOODING. A FEW OF THE STORMS MAY BE
STRONG WITH WIND GUSTS OF 40 TO 50 MPH. THE GREATEST THREAT IS
ACROSS CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND ACROSS MUCH OF THE AREA. A FEW STRONG STORMS AND SOME
WITH HEAVY RAINFALL WILL REMAIN POSSIBLE.

HEAT INDICES WILL HOVER AROUND 100 DEGREES ACROSS PARTS OF
SOUTHEAST AND SOUTH CENTRAL KANSAS OVER THE WEEKEND, MAINLY NEAR
THE OKLAHOMA BORDER.

CHANCES FOR THUNDERSTORMS WILL DIMINISH BY EARLY NEXT WEEK BEFORE
PERHAPS INCREASING AGAIN BY WEDNESDAY OR THURSDAY. HEAT INDICES
WILL ALSO HOVER JUST ABOVE 100 DEGREES ACROSS MUCH OF THE AREA
DURING THE AFTERNOON HOURS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

DARMOFAL/HOWERTON

In the hours before

Special weather statement, Aug 4, 11:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT THU AUG 4 2016

KSZ048-050-051-067-068-050530-
ELLSWORTH KS-HARVEY KS-MCPHERSON KS-RENO KS-RICE KS-
1144 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RENO...NORTHWESTERN
HARVEY...RICE...SOUTHWESTERN MCPHERSON AND SOUTHERN ELLSWORTH
COUNTIES UNTIL 1230 AM CDT...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF BUSHTON TO NEAR NICKERSON. MOVEMENT WAS EAST AT 25 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 55 MPH...AND LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...LYONS...SOUTH HUTCHINSON...STERLING...INMAN...BUHLER...
NICKERSON...LITTLE RIVER...CHASE...BUSHTON...GENESEO...ALDEN...
LORRAINE...WINDOM...RAYMOND...WILLOWBROOK...FREDERICK...SILICA...
KANOPOLIS LAKE AND HUTCHINSON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3853 9848 3866 9801 3808 9754 3802 9806
      3811 9847
TIME...MOT...LOC 0442Z 253DEG 21KT 3843 9839 3811 9803

RITZMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:55 PM CDTAreal Flood WarningICTRice6 hr
Aug 5, 1:47 AM CDTSpecial Weather StatementICTHarvey, Sedgwick, Sumner58 min
Aug 5, 5:11 AM CDTSpecial Weather StatementICTRussell49 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.